Original Report

Chemotherapy-induced peripheral neuropathy and impact on quality of life 6 months after treatment with chemotherapy


 

Background Chemotherapy-induced peripheral neuropathy (CIPN) is a major dose-limiting toxicity of cytostatics. With improved survival among cancer patients, CIPN may have a major impact on quality of life (QoL) of cancer survivors.

Objective To determine the occurrence of CIPN induced by oxaliplatin and taxanes and its impact on QoL median 6 months after chemotherapy.

Methods All patients who received their last treatment with oxaliplatin or taxanes in 2 consecutive years in the Máxima Medical Centre, the Netherlands, were eligible for the study. Neurotoxicity and its effect on QoL was assessed with the recently developed Chemotherapy Induced Neurotoxicity Questionnaire (CINQ) and the Functional Assessment of Cancer Therapy/Gynecologic Oncology Group-Neurotoxicity (FACT/GOG-Ntx) median 6 months after cessation of therapy.

Results Of the 58 eligible patients, 43 (74.1%) completed the questionnaire. After a median follow-up of 6.5 months after cessation of therapy, most of the patients experienced neurotoxicity in the upper and lower extremities (78.8% and 89.7%, respectively). Overall, the most-reported complaints included numbness and tingling in hands as well as feet, suffering from cold feet, and trouble distinguishing objects in the hands. Housekeeping difficulties were reported in 12.8% of patients, and 20.5% of patients became more dependent on others because of the neurotoxicity. Overall, QoL was negatively affected by the impact of CIPN in 48.6% of patients.

Limitations Due to the small sample size selection bias cannot be ruled out and no data about CIPN during treatment were available. Conclusions After a median follow-up of 6.5 months after cessation of therapy with oxaliplatin or taxanes, CIPN is common and leads to impairment in patient QoL. More research is needed to assess the impact of neurotoxicity on QoL.

Conclusions After a median follow-up of 6.5 months after cessation of therapy with oxaliplatin or taxanes, CIPN is common and leads to impairment in patient QoL. More research is needed to assess the impact of neurotoxicity on QoL.

Funding Floortje Mols was supported by a VENI grant (#451-10-041) from the Netherlands Organization for Scientific Research, The Hague, The Netherlands.

Click on the PDF icon at the top of this introduction to read the full article.

Next Article: